Lightning, New Castle
- When
- May 17, 3:45 PM EST
- Where
- New Castle County, Middletown
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A Middletown home was struck by lightning. The lightning ignited a fire in the first floor utility room in the house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Middletown home was struck by lightning. The lightning ignited a fire in the first floor utility room in the house. It was quickly extinguished before it spread farther in the house. Damage was estimated at $1,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 17, 2:15 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT MON MAY 17 2004 .SYNOPSIS... A FRONTAL BOUNDARY ACROSS THE MIDDLE ATLANTIC WILL GRADUALLY MOVE NORTHWARD TONIGHT BRINGING IN MORE HUMID AIR TO THE ENTIRE REGION TUESDAY. A COLD FRONT WILL APPROACH THE FORECAST AREA LATE IN THE DAY TUESDAY, AND SLOWLY DROP SOUTHEASTWARD TUESDAY NIGHT AND WEDNESDAY MORNING. THIS FRONT APPEARS TO STALL ACROSS THE MIDDLE ATLANTIC AS LOW PRESSURE MOVES INTO THE GREAT LAKES REGION THURSDAY. A COLD FRONT ASSOCIATED WITH THAT AREA OF LOW PRESSURE WILL SLIDE ACROSS THE REGION ON FRIDAY. ONCE AGAIN, THIS FRONT WILL NOT MAKE IT TO FAR SOUTH AND THEN RETREAT BACK NORTHWARD AS A WARM FRONT ON SATURDAY. THE NEXT COLD FRONT AT THIS TIME IS SCHEDULED FOR NEXT MONDAY. && .SHORT TERM (TONIGHT THROUGH TUESDAY)... FOG HAS BEEN AN ISSUE THIS AFTERNOON ALONG PORTIONS OF THE NJ SHORE. PERSISTENT ONSHORE FLOW COUPLED WITH INCREASING LOW LEVEL MOISTURE RIDING OVER THE COOLER WATER HAS ALLOW A BANK OF FOG TO OCCUR ALONG THE NJ SHORE. SFC OBS THIS AFTERNOON ARE SHOWING THE LOW LEVEL WINDS TRYING TO COME MORE AROUND TO THE SOUTHEAST (WERE NORTHEAST THIS MORNING). WITH WHATEVER IS LEFT OF THE OLD LOW LEVEL BOUNDARY TRIES TO LIFT NORTH TONIGHT, CURRENT THINKING IS THAT WINDS WILL TURN MORE SOUTHERLY TO PRECLUDE MUCH FOG DEVELOPMENT INLAND TONIGHT. WE WILL WATCH SATELLITE/SFC OBS TRENDS THIS EVENING TO MONITOR THE SITUATION. THE 12Z MODELS CONTINUE TO SHOW A WEAK SHORT WAVE MOVING ACROSS PA AND INTO SOUTHERN NEW ENGLAND TONIGHT. THIS SHORT WAVE SHOULD INTERACT WITH THE INCREASING LOW LEVEL MOISTURE AND WEAK BOUNDARY IN PLACE TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. CURRENT MOSAIC DOPPLER RADAR DISPLAY SHOWS SCATTERED SHOWERS AND STORMS ACROSS SOUTHERN ZONES AND MORE TO THE SOUTHWEST. ANY CONVECTIVE ELEMENTS WILL PRODUCE LOCALLY HEAVY RAINFALL, THEREFORE SOME LOCALIZED FLOODING IS POSSIBLE. NOT REAL CLEAR CUT WHERE THE ACTION WILL BECOME MOST CONCENTRATED AS THE ETA IS FARTHER NORTHWEST WITH THE SHORT WAVE, WHILE THE GFS IS MORE EASTWARD IN ITS PLACEMENT. WE WILL START THINGS OFF WITH CHC POPS EVERYWHERE THIS EVENING (WORDING IT PROBABLY AS SCATTERED), THEN LOWER POPS LATER TONIGHT ACROSS CENTRAL AND SOUTHERN AREAS. HIGHER POPS WILL BE UP NORTH CLOSER TO THE OVERALL SHORT WAVE TRACK AND LIFT. FOR TUESDAY, A STRONG COLD FRONT WILL DROP SOUTHEASTWARD FROM THE NORTHWEST IN THE AFTERNOON. THE STRONGEST MIDLEVEL FLOW LOOKS TO REMAIN MAINLY JUST NORTH OF THE REGION. WITH ENOUGH FRONTAL FORCING COUPLED WITH A MOIST BOUNDARY LAYER, THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN GREAT LAKES DURING THE AFTERNOON TUESDAY. STORMS AHEAD OF THE COLD FRONT MAY TEND TO EVOLVE INTO A CONVECTIVE LINE AS THE FLOW IS PRIMARILY UNIDIRECTIONAL. WE WILL NEED TO WATCH MAINLY AREAS NORTH AND WEST OF PHILLY FOR THE POTENTIAL OF STRONG TO SEVERE STORMS WITH STRONG GUSTY WINDS LATE IN THE DAY TUESDAY. SPC HAS PLACED MOST OF THE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY. IF THE AFOREMENTIONED CONVECTIVE LINE DOES FORM TO OUR WEST, IT WILL MOST LIKELY WEAKEN AFTER SUNSET TUESDAY AS SURFACE HEATING ENDS. STAY TUNED. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... COLD FRONT SLOWLY SAGS SOUTHEASTWARD WEDNESDAY. LIKED THE IDEA HOW THE PREVIOUS SHIFT TRIED TO BE MORE TIME SPECIFIC OF THE FROPA, THEREFORE HAVE CONTINUED THIS TREND. WE HAVE LOWERED POPS FROM NORTH TO SOUTH AS THE FRONT DROPS SOUTHWARD. OF COURSE THIS FAR OUT, OVERALL TIMING IS MORE DIFFICULT, HOWEVER MOST NEW 12Z MODEL GUIDANCE SUPPORTS THE TIMING. LOW LEVEL BOUNDARY SHOULD STALL ONCE AGAIN ACROSS THE MIDDLE ATLANTIC WEDNESDAY NIGHT INTO THURSDAY. AS A NEW ENGLAND HIGH PRESSURE SYSTEM SHIFTS EAST, THE LOW LEVEL BOUNDARY SHOULD BE FORCED BACK NORTHWARD THURSDAY AS LOW PRESSURE TRACKS ACROSS THE GREAT LAKES REGION. WE HAVE ADDED LOW CHC POPS FOR MAINLY THURSDAY AFTERNOON AND EVENING TO ACCOUNT FOR ANY CONVECTION THAT MAY FORM AS THE FRONT BEGINS ITS TREK BACK NORTHWARD. IT APPEARS THAT A WEAK COLD FRONT MAY TRY AND SETTLE DOWN INTO THE REGION FRIDAY MORNING. DOES NOT LOOK LIKE ANYTHING REALLY STRONG, HOWEVER ATTM WE WILL INCLUDE A SLIGHT CHC POP FOR FRIDAY. IT MAY BE MORE OF A SET UP WHERE CONVECTION FORMS WELL INLAND OVER THE HIGHER TERRAIN AREAS. PLENTY OF TIME TO FINE TUNE THIS FEATURE IF IT STILL EXISTS IN LATER MODEL RUNS. FINALLY THE LOW LEVEL BOUNDARY SHOULD BE PUSHED WELL NORTH OF THE REGION FOR SATURDAY AND SUNDAY AS A STORM SYSTEM GETS GOING ACROSS THE PLAINS STATES. WE WILL RUN WITH A SLIGHT CHC POP SATURDAY AFTERNOON TO COVER ANY ISOLATED CONVECTION THAT MAY FORM. COULD BE A LEE SIDE TROUGH FORMING SATURDAY AFTERNOON, BUT ESPECIALLY ON SUNDAY, THEREFORE HAVE GONE WITH A 30% POP ON SUNDAY. NEXT COLD FRONT SCHEDULED FOR NEXT MONDAY THEREFORE WENT WITH A LOW CHC POP. THAT IS ALL FOR NOW. HAVE A GOOD ONE && .MARINE... SHROUD OF FOG COVERS THE NEARSHORE WATERS ALONG THE ENTIRE NJ COAST AND N OF 40 DEG N SPREADS WELL OFFSHORE WITH VSBYS AT TIMES UNDER 1 NM. WINDS AT THE COAST ARE ONSHORE AND LIKELY TO KEEP LO CLDS/FOG WITH US MUST OF NIGHT BEFORE VEERING TO THE S AND SW. && .AVIATION... CONVECTION HAS CLUSTERED OVER SUSSEX CO DE AND ADJ WICOMICO/WORCESTER COS DEL WITH SCTD SHOWERS SW NJ AND SE PA. MAY HAVE TO UPDATE TAFS FOR SRN TERMINALS WITH AT LEAST A CB MENTIONED THIS EVENING. MOISTURE IS POOLING ALONG THE DELAWARE/MARYLAND BORDER ALONG WARM FRONTAL BOUNDARY WHICH IS PROVIDING LIFT COUPLED WITH DIFFERENTIAL HEATING. && .PRELIMINARY POINT TEMPS/POPS... MPO 60 77 56 76 / 30 50 50 20 ABE 61 80 59 78 / 30 50 50 20 RDG 62 81 60 78 / 40 40 40 20 PHL 64 82 64 80 / 40 40 40 30 12N 60 80 59 78 / 30 50 50 20 SMQ 60 80 60 79 / 30 50 50 20 TTN 61 81 61 80 / 30 40 40 20 MIV 62 80 62 78 / 40 40 40 30 N55 60 73 60 73 / 40 40 40 30 ACY 62 79 62 77 / 40 40 40 30 ILG 62 81 63 80 / 40 40 40 30 DOV 63 80 63 78 / 40 40 40 30 GED 63 80 63 78 / 40 40 40 30 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. SHORT/LONG TERM...GORSE MARINE/AVIATION...EBERWINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT MON MAY 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-171200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 530 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 204 PM EDT MON MAY 17 2004 DEZ002>004-172000- DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE- 204 PM EDT MON MAY 17 2004 SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID AFTERNOON. THE HEAVIEST ACTIVITY BETWEEN 1 AND 2 PM HAS BEEN OVER CENTRAL AND EASTERN SUSSEX COUNTY NORTHWARD INTO EXTREME SOUTHERN KENT COUNTY DELAWARE. SOME OF THESE STORMS WILL YIELD VERY HEAVY RAIN...WITH ISOLATED LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES IN AN HOUR. ALSO...BE ALERT FOR BRIEF WIND GUSTS TO 45 MILES AN HOUR...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORMS ARE EXPECTED TO MOVE SLOWLY NORTHEAST DURING THE AFTERNOON.
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG SELLERSVILLE 40.36N 75.31W
05/15/2004 BUCKS PA LAW ENFORCEMENT
TREES, LIMBS AND WIRES DOWN AROUND AREA.
0900 PM TSTM WND DMG GLENDON 40.66N 75.24W
05/15/2004 NORTHAMPTON PA EMERGENCY MNGR
TREES DOWN IN WILLIAMS TOWNSHIP.
0825 PM HAIL MACUNGIE 40.52N 75.55W
05/15/2004 0.75 INCH LEHIGH PA EMERGENCY MNGR
HAIL COVERING GROUND.
0825 PM FLASH FLOOD EMMAUS 40.54N 75.50W
05/15/2004 LEHIGH PA EMERGENCY MNGR
ROADS FLOODED.
&&
MPDThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398864.